Wisconsin, 2004

Flash Flooding in Wisconsin, June 9 to 10, 2004

June 9 to 10, 2004 · NWS MKX · 2 events in 2 counties and zones

), resulting in flash flooding. 20 inches overnight.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3.0 million
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

Clusters of thunderstorms with heavy rains generated WSR-88D Doppler Radar rainfall estimates of 5 to 6 inches within 4 to 6 hours in Cambria (Columbia Co.), resulting in flash flooding. Further east, Randolph (Dodge Co.) was hit with a flash flood after torrential rainfalls (unofficial) of 8.6 inches fell during the evening hours of June 9th, followed by another 2.20 inches overnight. Interestingly, Randolph picked up 13.6 inches of rain in May, 2004, and 13 inches in June, 2004. Between May 7, 2004 and June 11, 2004, this city measured 25.60 inches of rain (normal for the entire year is bout 33 inches). Randolph sits a large bowl-shaped depression that has no outside drainage, which applified the flooding problem. The flash flood in Randolph flooded at least 300 homes, in some cases up to the 1st-floor windows. At least 15 homes had major flood damage, and 24 businesses were damaged. Numerous families were evacuated, and flood waters didn't recede until June 12th. In Cambria, Tarratt Lake on Duck Creek burst through a dam that supported STH 146. At least half of the road was washed away at that location, resulting in closure of that road for much of the remainder of the summer due to repairs. Luckily the dam didn't have a complete collapse, and no homes or businesses were damaged.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jun 9, 2:02 PM CST, 1 hour 58 minutes earlier.

Area forecast discussion, Jun 9, 2:02 PM CST, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
302 PM CDT WED JUN 9 2004

.DISCUSSION...FORECAST FOCUS ON SURFACE BOUNDARY AND ASSOCIATED
WEATHER

CONDITIONS OVER SOUTHERN WI CONT UNSTABLE WITH AWIPS LAPS SHOWING
LIS OF -4 TO -7 BULLSEYED OVER DANE CO ATTM...LIKEWISE WITH 2700
CAPE. SURFACE BOUNDARY OVER SOUTHERN WI HAS BEEN NEARLY STATIONARY
FOR MUCH OF THE DAY BUT LAKE BREEZE HAS WORKED ITS WAY WESTWARD
ACROSS THE FAR SOUTHEAST...STABILIZING THE LAKESHORE COUNTIES.
CONVECTION SO FAR THIS AFTERNOON HAS YIELDED ISOLATED HEAVY RAIN
PRODUCERS AND HAVE GENERALLY PULSED UP AND DOWN. NORTH OF THE SURFACE
BOUNDARY AND CLOSER TO THE H850 THERMAL BOUNDARY SHOWERS AND STORMS
HAVE SPREAD INTO CENTRAL WI FROM SOUTHEAST MN. BEST CHANCE FOR RAIN
WILL BE BEFORE MIDNIGHT. PWTR VALUES REMAIN CLOSE TO 1.5 INCHES SO
ISOLATED HEAVY RAIN REMAINS A THREAT.

MODELS SLOWLY MOVE THE BOUNDARY INTO NORTHERN IL TONIGHT. SOME
QUESTION WHETHER THERE WILL BE A BRIEF BREAK IN THE RAIN THURSDAY
BUT WILL CONTINUE WITH AT LEAST A LOW POP CHANCE THURSDAY. RAIN ON
FRIDAY LOOKS TO BE A GOOD POSSIBILITY WITH PERHAPS A BRIEF BREAK IN
THE ACTION SATURDAY...AS THE BOUNDARY BEGINS TO RETURN TO WI.

SURFACE WINDS REMAIN OUT OF THE EAST THROUGH SATURDAY BRINGING
COOLER TEMPERATURES ALTHOUGH NOT NECESSARILY DRIER AIR.

BOUNDARY MAY PUSH BACK TO THE NORTH OF CWA SATURDAY PUTTING SOUTHERN
WI BACK INTO A WARM AND HUMID AIRMASS.

&&

.MKX...WATCHES/WARNINGS/ADVISORIES...NONE.
Hazardous weather outlook, Jun 9, 3:00 AM CST, 13 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
400 AM CDT WED JUN 9 2004

WIZ046-047-051-052-056>060-062>072-101000-
COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON-
KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK-
SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA-
400 AM CDT WED JUN 9 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS INTO THE EARLY EVENING
OVER PORTIONS OF SOUTHEAST AND FAR SOUTH CENTRAL WISCONSIN.  DAMAGING
WINDS AND LARGE HAIL ARE THE PRIMARY THREAT. THE RISK AREA IS SOUTH
OF A LINE FROM MILWAUKEE TO JANESVILLE. SOME STORMS ACROSS SOUTH
CENTRAL AND SOUTHEAST WISCONSIN COULD PRODUCE BRIEF HEAVY RAINS AND
AGGRAVATE THE CURRENT HIGH RIVER LEVELS.  AS A COLD FRONT SAGS
SOUTH...NORTHEAST WINDS BEHIND THE FRONT MAY GUST TO NEAR 25 KNOTS
AND CAUSE WAVES ON LAKE MICHIGAN TO INCREASE.  SMALL CRAFT ADVISORIES
MAY BE NEEDED BY EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED THUNDERSTORMS WILL BE POSSIBLE THURSDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER GROUPS MAY BE NEEDED INTO THE EVENING HOURS.

HENTZ

In the hours before

Local storm report, Jun 9, 3:55 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
455 PM CDT WED JUN 09 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0436 PM     FLASH FLOOD      WAUPUN                  43.63N 88.74W
06/09/2004                   DODGE              WI   LAW ENFORCEMENT

            HIGHWAY 151 AND HIGHWAY M VEHICLE ROLL OVER. THREE INCHES
            OF STANDING WATER ON ROAD.

&&

GD
Local storm report, Jun 9, 3:58 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
458 PM CDT WED JUN 09 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0442 PM     FLASH FLOOD      BRANDON                 43.74N 88.78W
06/09/2004                   FOND DU LAC        WI   LAW ENFORCEMENT

            EIGHTEEN INCHES OF STANDING WATER ON SOME ROADS.

&&

GD

The radar

The Milwaukee radar (KMKX), 84 km away, was scanning. The volume nearest the first event began at 21:57 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Columbia

When
June 9, 4:00 PM CST to June 10, 6:00 AM CST
Where
Columbia County, Cambria
Property damage
$1.0 million
Reported by
NEWSPAPER
Coordinates
43.467, -89.334 (the zone’s center; the record gives no point)

Flash Flood, Dodge

When
June 9, 6:00 PM CST to June 10, 9:00 AM CST
Where
Dodge County, Randolph
Property damage
$2.0 million
Reported by
LAW ENFORCEMENT
Coordinates
43.416, -88.707 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2004Every state in 2004This day in weather historyWarnings in Wisconsin, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5407057, 5407058.